Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

50 years old with viral meningitis. Getting headache, confusion and memory lapses. What's wrong?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5359 Questions
Question
Hi,
I'm a 50 year old woman who was hiking, running my own property management business, and raising 3 busy teenagers until I was hospitalized 12/26 for 4 days with viral meningitas (diagnosed by spinal tap). I have an appointment to see my GP next week because she is on vacation this week. I still have bad (7) headaches on and off which I am managing with Naproxin and an occassional Hydromorphine. I some memory lapses, minor confusion, am exhausted from doing minor things like a load of laundry, am sensitive to light and sound, and just want to rest/sleep. Having been a type AA person, I am frustrated that I don't feel better, sand start to wonder if there could be something else wrong with me.

Given the time frame of my illness and how I feel now, do you see a need for me to see my GP prior to next week? Do you suggest follow up tests of any kind? Blood work, CT, spinal puncture?

Thank you!
Posted Fri, 1 Feb 2013 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 1 hour later
Hi,

Thank you for posting your query.

Viral meningitis can lead to headaches for a few weeks, so, I do not feel there is a need to worry at present (since only about 15 days have passed since your diagnosis).

For pain relief, you could take NAPROSYN round the clock (about three times a day), so that you feel comfortable.

I can't think of any need to see your GP immediately or go for any tests now. However, if your headache worsens in severity or if you have vomiting or double vision, you may go for a repeat CT scan (as in some cases, there may be hydrocephalus- accumulation of cerebrospinal fluid- as a complication of meningitis).

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
 
Follow-up: 50 years old with viral meningitis. Getting headache, confusion and memory lapses. What's wrong? 47 minutes later
Thank you for the quick and thorough response. The Naprosyn 500 prescribed to me instructs 2x/day. If I understand you correctly, I can actually take it every 8 hours. Is that accurate? Is there any concern (liver, ulcer, addiction) with taking it for an extended period of time (3 weeks)?

Appreciate your assistance!
 
 
Answered by Dr. Sudhir Kumar 19 minutes later
Thank you for getting back with more details.

What I meant is 250 mg thrice daily. If the tablets' strength is 500 mg, then twice a day is the correct dose.

With 1000 mg per day, there is no risk of side effects. For patients with arthritis, we use it daily for a few months also.

There is no need to take preventive medicines to prevent ulcers. However, if you notice any burning pain in stomach, then you may use rabeprozole.

I hope it clarifies. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: 50 years old with viral meningitis. Getting headache, confusion and memory lapses. What's wrong? 2 days later
My eyes have been burning on and off all day. Sometimes it is so bad I need to close them. They feel sticky. I am slightly nasous. Is there any reason for concern?
 
 
Answered by Dr. Sudhir Kumar 3 hours later
Hi,

Thank you for getting back.

There is no need to worry about the current eye symptoms. They could be because of mild allergy.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor